Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Wichita, KS

August 5, 2017Reno County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 5, 2017, 5:56 PM CDT for Reno County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2017, 5:56 PM CDT (22:56 UTC)
Expired
Aug 5, 2017, 6:30 PM CDT
In force
34 min
Issued by
NWS Wichita, KS

County Reno County, KS

The radar

The Wichita radar (KICT), 60 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
425 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

000 
WWUS83 KICT 052256
SPSICT

Special Weather Statement
National Weather Service Wichita KS
556 PM CDT SAT AUG 5 2017
 
KSZ067-052330-
Reno KS-
556 PM CDT SAT AUG 5 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Reno County in south central Kansas...

* Until 630 PM CDT

* At 553 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Buhler...moving east at 15 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be 
possible with this storm.

* Locations impacted include...
  Hutchinson, South Hutchinson, Buhler, Willowbrook and Hutchinson
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central and central Kansas.

LAT...LON 3814 9801 3818 9773 3817 9770 3793 9771
      3797 9798
TIME...MOT...LOC 2256Z 271DEG 11KT 3806 9779 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:37 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 5, 3:37 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
337 PM CDT Sat Aug 5 2017

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 337 PM CDT Sat Aug 5 2017

Tonight:
Highlight:
Flash flooding potential remains high for all of Southeast KS til
early Sun Morning.

This afternoon, a nearly stationary front curved sharply from the
Western OK Panhandle, to just N of KRSL, to between KICT & KEGT,
then across far Northeast OK. A SHARP SW-NE temperature gradient
exists along the front. While mid-afternoon temperatures in most
of KICT Country range from the lower 80s in Central & most of
South-Central KS to the upper 70s along the northeast corridor,
Harper, Kingman & Sumner counties have sky-rocketed to near 100.
The front will be a major factor in all facets of the forecast
tonight as thunderstorms will redevelop along the boundary as it
begins to lift NE (obviously as a warm front) as a weak mid-level
trof moves E from Southwest KS & Northwest OK. The warm front may
reach as far as I-70 late tonight. The airmass SW of the front is
destabilizing quickly. As such the redeveloping thunderstorms will
spread NE across most of the CWA later tonight. With the mid-level
trof scheduled to reach Northeast OK early Sun morning, the front
would pivot counter-clockwise and with the western segment pushing
SE (obviously as a cold front), thunderstorms would become most
concentrated across East & Southeast KS. The destabilizing airmass
coupled with the increased directional shear induced by the
approaching front spells the potential for severe thunderstorms in
most areas, especially this evening. With precipitable waters ~2
inches over Southeast KS, torrential rains are guaranteed across
Southeast KS as tonight progresses. WPC has kept a "Moderate Risk"
for excessive rainfall across Southeast KS & this definitely makes
sense. The inherited Flash Flood Watch has been extended W to Elk
& Chautauqua Counties. Watch duration is unchanged.

Sun & Sun Night:
With the SE-pushing cold front likely vacating Southeast KS Sunday
Night thunderstorms will decrease in a NW-SE manner. Highest PoPs
remain assigned to Southeast KS but again will decrease, most
notably Sun Afternoon.

Mon-Tue Night:
With a large surface high spreading E/SE from the Northern Plains
to the Great Lakes much cooler-than-normal weather will dominate.

.LONG TERM...(Wednesday through Saturday)
Issued at 337 PM CDT Sat Aug 5 2017

Scattered thunderstorms remain in the forecast for most periods as
isentropic ascent, though fairly weak in most cases dominates. Mid
to upper support is lacking so most thunderstorms should behave.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 106 PM CDT Sat Aug 5 2017

Main Hazards: Thunderstorm potential and IFR/MVFR potential.

Isolated to scattered storms should develop across central/eastern
Kansas mid-late afternoon, with coverage of storms likely
increasing as they propagate southward into south-
central/southeast Kansas tonight. Most terminals except for RSL
will have at least a VCTS group this afternoon/evening, while ICT
and CNU will have a TEMPO +TSRA group this evening given higher
confidence in storm coverage in the south/southeast.

As low-level winds back to a north-northeasterly direction behind
the surface wave track overnight into Sunday morning, most short
term model data suggests stratus will develop across central
Kansas. Confidence is high in at least MVFR ceilings, but IFR is
certainly plausible at RSL and GBD.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  83  66  81 /  50  20  10  10
Hutchinson      67  81  63  80 /  50  10  10  10
Newton          66  80  63  79 /  50  20  10  10
ElDorado        68  82  64  79 /  60  30  10  10
Winfield-KWLD   70  86  66  83 /  70  30  20  10
Russell         64  81  62  78 /  30  10  10  20
Great Bend      65  81  62  78 /  40  10  10  20
Salina          66  81  63  80 /  50  10  10  10
McPherson       65  81  62  79 /  50  10  10  10
Coffeyville     71  84  67  82 /  90  60  40  20
Chanute         69  82  65  80 /  90  60  20  10
Iola            69  81  64  79 /  90  60  20  10
Parsons-KPPF    70  83  66  81 /  90  60  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ053-070>072-095-
096-099-100.

&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...JMC
Hazardous weather outlook, Aug 5, 4:43 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
443 PM CDT Sat Aug 5 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
443 PM CDT Sat Aug 5 2017

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms that may produce hail around the size of ping
pong balls, winds around 60 mph and torrential rains are likely in
most areas. For further details, please refer to Severe Thunderstorm
Watch number 440, which is in effect until 11 PM CDT, and the Flash
Flood Watch, which is in effect until 7 AM CDT Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible for primarily Southeast Kansas
on Sunday and along the Oklahoma border Sunday Night. Thunderstorms
that occur in far Southeast Kansas may produce some small hail and
40 to 50 mph winds.

Scattered thunderstorms are possible for most periods from Tuesday
through Friday. The thunderstorms should be neither strong nor
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 5, 5:30 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
530 PM CDT SAT AUG 5 2017

KSZ092-052300-
Sumner KS-
530 PM CDT SAT AUG 5 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Sumner County in south central Kansas...

* Until 600 PM CDT

* At 528 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Conway Springs...moving
  northeast at 25 mph.

wind gusts up to 55 mph will be possible with this storm.

* Locations impacted include...
  Conway Springs.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3724 9765 3742 9779 3747 9770 3747 9738
TIME...MOT...LOC 2230Z 235DEG 21KT 3738 9764

LAWSON
Local storm report, Aug 5, 5:33 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     HUTCHINSON              38.07N 97.91W
08/05/2017  M68 MPH          RENO               KS   ASOS

&&

JMC
Local storm report, Aug 5, 5:42 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
542 PM CDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     KINGMAN                 37.65N 98.11W
08/05/2017  M60 MPH          KINGMAN            KS   TRAINED SPOTTER

&&

JMC
Local storm report, Aug 5, 5:44 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
544 PM CDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND DMG     KINGMAN                 37.65N 98.11W
08/05/2017                   KINGMAN            KS   TRAINED SPOTTER

            SMALL TREE LIMBS WERE DOWNED FROM SUSTAINED WINDS OF 50
            TO 60 MPH.

&&

JMC
Local storm report, Aug 5, 5:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
551 PM CDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             7 WSW ATLANTA           37.40N 96.88W
08/05/2017  E1.75 INCH       COWLEY             KS   TRAINED SPOTTER

&&

JMC
Special weather statement, Aug 5, 5:56 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
556 PM CDT SAT AUG 5 2017

KSZ067-052330-
Reno KS-
556 PM CDT SAT AUG 5 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Reno County in south central Kansas...

* Until 630 PM CDT

* At 553 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Buhler...moving east at 15 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hutchinson, South Hutchinson, Buhler, Willowbrook and Hutchinson
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central and central Kansas.

LAT...LON 3814 9801 3818 9773 3817 9770 3793 9771
      3797 9798
TIME...MOT...LOC 2256Z 271DEG 11KT 3806 9779

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:05 AM CDTSpecial Weather StatementICTButler55 min
Aug 5, 4:51 AM CDTSpecial Weather StatementICTElk, Greenwood54 min
Aug 5, 5:48 AM CDTSpecial Weather StatementICTElk57 min
Aug 5, 6:46 AM CDTSpecial Weather StatementICTWilson59 min
Aug 5, 7:46 AM CDTSpecial Weather StatementICTNeosho, Wilson, Woodson29 min
Aug 5, 8:56 AM CDTSevere Thunderstorm WarningICTNeosho14 min
Aug 5, 10:25 AM CDTAreal Flood WarningICTButler, Chase, Greenwood24 hr
Aug 5, 10:39 AM CDTAreal Flood WarningICTAllen, Woodson24 hr
Aug 5, 10:45 AM CDTAreal Flood WarningICTNeosho, Wilson24 hr
Aug 5, 4:11 PM CDTSpecial Weather StatementICTButler34 min
Aug 5, 4:25 PM CDTSevere Thunderstorm WarningICTButler50 min
Aug 5, 4:59 PM CDTSevere Thunderstorm WarningICTCowley46 min
Aug 5, 5:06 PM CDTSpecial Weather StatementICTRice24 min
Aug 5, 5:13 PM CDTSevere Thunderstorm WarningICTButler47 min
Aug 5, 5:16 PM CDTSpecial Weather StatementICTSedgwick29 min
Aug 5, 5:19 PM CDTSpecial Weather StatementICTRice26 min
Aug 5, 5:30 PM CDTSpecial Weather StatementICTSumner30 min
Aug 5, 5:38 PM CDTSevere Thunderstorm WarningICTKingman37 min
Aug 5, 5:41 PM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick35 min
Aug 5, 5:41 PM CDTSevere Thunderstorm WarningICTCowley49 min
Aug 5, 6:00 PM CDTSevere Thunderstorm WarningICTSumner60 min
Aug 5, 6:02 PM CDTSpecial Weather StatementICTSedgwick28 min
Aug 5, 6:20 PM CDTAreal Flood WarningICTCowley18 hr
Aug 5, 6:40 PM CDTSevere Thunderstorm WarningICTHarper50 min
Aug 5, 6:44 PM CDTSpecial Weather StatementICTCowley31 min
Aug 5, 6:52 PM CDTSevere Thunderstorm WarningICTCowley53 min
Aug 5, 6:58 PM CDTSevere Thunderstorm WarningICTCowley, Sumner47 min

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.